Question 19.2

A previously fit and well 41-year-old patient underwent an anterior resection under general anesthesia with regional blockade. In recovery additional analgesia was required for escalating pain and treatment for nausea, following which the patient had an apparent seizure.

The following arterial blood gas sample was taken during resuscitation:

Parameter

Patient Value

Normal Adult Range

FiO2

0.6

pH

6.91*

7.35-7.45

PCO2

64 mmHg (8.5 kPa)*            

35-45 (4.6-6.0)

SaO2

96%

Bicarbonate

12 mmol/L*

22-26

Base Excess

-18 mmol/L*

-2- +2

Sodium

145 mmol/L

135-145

Potassium

4.1 mmol/L

3.5-5.2

Chloride

110 mmol/L

95-110

Lactate

16 mmol/L*

< 2

Haemoglobin             

166 g/L*

115-160

Glucose

9.0 mmol/L*

3.6-7.7

19.2.1    Explain the acid-base abnormality.    (2 marks)
19.2.2    List six possible causes for this clinical and biochemical scenario.    (3 marks)

[Click here to toggle visibility of the answers]

College Answer

Syllabus topic/section:
2.1.14 Environmental Injuries and Toxicology in ICU – L1.
2.1.18 Peri-operative Issues in Intensive Care – L1.
Aim:
To explore the level of knowledge of common investigations and synthesis of information.
Discussion:
Some candidates lost time by adding in detail not asked for e.g. A-a gradient. The albumin correction in 2.1 was not done by any candidate. Some candidates missed part of the question which was essentially the only way a candidate achieved less than 5. Overall, it is commendable that the standard of ABG interpretation is high.

Discussion

This is a repeat of Question 4.1 from the first paper of 2016. 

Let us dissect these results systematically.

  1. The Aa gradient is high; the PaO2 is 347.8 mmHg and so the A-a gradient is 189.8 mmHg
    (713 × 0.6) - (64 × 1.25)
    The P/F ratio is 263.
  2. There is acidaemia
  3. The PaCO2 is not compensating for the acidaemia
  4. The SBE is -18, suggesting a severe metabolic acidosis
  5. The respiratory compensation is essentially non-existent - the expected PaCO2 (12 × 1.5) + 8 = 26mmHg, according to the Boston rules. Thus, there is also a respiratory acidosis.
    (Copenhagen rules can also be applied, and yield an expected PaCO2 of 22 mmHg)
  6. The anion gap is raised:  (145) - (110 + 12) = 23, or 27.1 when calculated with potassium (note that this is one of those few SAQs where the college examiners included the potassium value in their anion gap calculation).
    The delta ratio, usinng potassiumless values and assuming a normal anion gap is 12 and a normal bicarbonate is 24, would  be (23 - 12) / (24 - 12) = 0.91

Thus, this is an almost completely pure HAGMA and a respiratory acidosis.

b) The key features of history are abdominal surgery, worsening pain,  analgesia, and antiemetics. Then, the patient had an "apparent seizure". The college wanted explanations of this "clinical and biochemical" picture. The following differentials were constructed without the benefit of the college model answer, before the official paper was released, and they differ from the college answer. The college had the LA toxicity, but they also threw in a dystonic drug reaction, intra-abdominal catastrophe, myocardial infarction, anaphylaxis and subarachnoid haemorrhage. It is unclear whether the differentials offered below would have scored any marks.

  1. Sepsis: the lactic acidosis is due to sepsis, and the "seizure" was rigors.
  2. Hypovolemic shock due to third space losses: the haemoglobin is raised, suggesting that there has been haemoconcentration. Either there are ongoing  third space losses, or the anaesthetist was insufficiently generous with the IV fluids. Lactate is explained by the shock state.
  3. Epilepsy: the patient is an epileptic and the combination of abdominal sepsis and opiates lowered his seizure threshold
  4. Local anaesthetic toxicity: the patient had a seizure because some of the local anaesthetic from the regional blockade was inadvertantly administered intravenously (hence the worsening pain: the block was of poor quality)
  5. Obstructive sleep apnoea: the patient is polycythaemic, and may have long-standing OSA- this, in combination with the opiates he received, caused the respiratory failure component. Hypercapnea then caused a seizure.
  6. Neuroleptic malignant syndrome: the patient got some "analgesia" which might have been opiates or tramadol, and this might have interacted with his usual SSRIs. And then he got some metoclopramide or prochlorperazine, causing a seizure.

Generic causes of a lactic acidosis are also offered below, for completeness

Type A lactic acidosis: impaired tissue oxygenation

  • Shock: circulatory collapse
  • Regional ischaemia
  • Severe hypoxia
  • Severe anaemia
  • Carbon monoxide poisoning

Type B1 lactic acidosis, due to a disease state

  • Malignancy
  • Thiamine deficiency
  • Ketoacidosis /HONK
  • Septic shock
  • Impaired hepatic or renal clearance

Type B2 drug-induced lactic acidosis

  • Beta-2 adrenoceptor agonists
  • Metformin
  • Isoniazid
  • Cyanide (and by extension nitroprusside)
  • Xylitol, sorbitol, fructose
  • Propofol
  • The toxic alcohols eg. methanol
  • Paracetamol
  • Salicylates
  • NRTIs (nucleoside reverse transcriptase inhibitors)

Type B3 : inborn errors of metabolism

  • Numerous possible defects:
    • Pyruvate dehydrogenase deficiency
    • Electron transport chain enzyme defects
    • G6PD

References